Occasionally you hear that runners die during a long distance race, such as a marathon. A young, healthy person, with no history of medical conditions suddenly dies. What could be a possible reason for that?
It could be potassium loss.
Potassium is an essential electrolyte, the heart needs it for proper functioning.
The heart muscle is a self-exciting tissue, it would contract by itself, when placed into a solution of sodium and potassium.
Obviously, this is only possible if the cells have sufficient supply of nutrients.
There are many nerve fibers, which go to the heart, but still, the essence of cardiac contractions is self-excitation.
People who live in tropics do not lose potassium with sweat, their metabolism adjusts for the hot conditions, but those who live in normal climate do lose it with sweat. One can lose plenty of sweat, and thus plenty of potassium, during a long-distance run, especially in hot weather!
A severe arrhythmia and even cardiac arrest can result from potassium depletion, as the heart muscle cannot contract without potassium.
Dangers associated with potassium depletion multiply, if a runner had to throw up on a course. If you have been running enough marathons, you have probably seen runners in this kind of a distress.
Evacuation of stomach contents results in a very serious depletion of essential electrolytes, among them, potassium.
As an illustration, if a hospital patient has his stomach contents drained through a naso-gastric tube, he has to get extra intravenous infusion of potassium to make up for the potassium losses as a result of stomach suction or stomach drainage, as it is also called.
The medical name for that depletion of potassium is “NG losses” (NG stands for “nasogastric”).
Naso-gastric tube has to be inserted after an operation on gastro-intestinal tract, it is a standard medical procedure.
There was a case in Canada in 2000 when a fifteen-year-old girl, who was bulimic, died of a common drug Prepulsid, also known as Cisapride.
She has been taking that drug for three months before her death; it was prescribed by a doctor to treat a bloating feeling and vomiting.
It was mentioned in the coroners inquest, that the girl had apparently mislead her doctor with regards to the frequency of her vomiting; and he was thus not alerted to the possibility of a serious potassium depletion, under which the side effects of that drug become stronger.
Some runners take salt before a race on a hot day, but supplementing with sodium alone is not enough, one can have enough sodium in his system, but still go into cardiac arrest because of potassium depletion.
Excessive intake of potassium can cause cardiac arrest, just as its deficiency. It is recommended not to take more than three 600-mg pills a day, and even those should be spread out. And, of course, such relatively high amounts of potassium should only be taken when the potassium losses are also high, as could be in hot weather, when one has high fever or during a long-distance road race, such as a marathon. If a runner keeps ignoring the signs of potassium depletion, he can go into cardiac arrest.
You can always go to another race, if you withdraw before a finish, but there will be no more running after a cardiac arrest!
Now a few words about how to take potassium chloride safely. Both potassium and sodium chloride have very high solubility and thus they can produce a high osmotic pressure, which would draw fluids away from the cells to the point that the cells would die; that’s what happens when cells are in contact with hypertonic fluids.
Because of that, you should never swallow a pill of either sodium or potassium chloride, as that can result in a stomach ulceration.
As a matter of fact, the manufacturer’s drug abstract warns of the possibility of “severe ulceration”.
The only safe way to consume potassium chloride pill is to soak it in water, remove the coating and put it in a dry container. After an hour or two it would become soft, you can then chew it while having a mouth full of food or water. This way the contact of the mouth tissues with potassium chloride would be minimized.
In hospitals, potassium chloride is always administered as a solution; during my years of hospital practice as a student nurse, I have never seen it administered in pills, as that would pose a danger of ulceration to the patients who are unable to follow a safe procedure of taking this drug.
Potassium chloride pills are normally made with a so-called “delayed release coating”, but that is as good as useless, since, eventually, the mass of potassium chloride pill would still come in contact with the tissues of the stomach after the coating is dissolved and produce ulceration.
It is possible to overdose on potassium chloride, that is why you should be very careful with this drug and to always spread out its intake over a period of time.
I never take more than about 200 mg at a time (a third of a 600 mg pill). If I feel good, then in another hour or so I can take another bite from that pill. (the pill should first be soaked in water)
Obviously, if I feel I need a loading dose, then I may take an entire pill. For example, if I have done a shift in a very hot weather and I did not have any potassium pills with me, as soon as I come home I would take an entire pill.
(“Loading dose” is a medical term for the first intake of a drug, the subsequent intakes are called “maintenance doses”. The loading dose allows to achieve the required concentration of a drug faster)
In case of a slight overdose, you would feel weakness in the heart, it would make you feel as if your heart is “bloated” and cannot contract well.
You should immediately take action by doing strenuous exercises, maybe go for a quick run.
And overall, potassium is like any other medicinal substance, good in moderation, dangerous in excessive amounts.